Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 131, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 15, 2018, 1:53 PM EDT for Greene County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2018, 1:53 PM EDT (17:53 UTC)
- Expired
- Jul 15, 2018, 2:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:28 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 15, 1:28 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 128 PM EDT Sun Jul 15 2018 .SYNOPSIS... Shower and thunderstorm chances will increase through the beginning of the week until the passage of a cold front on Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Overall, little change needed to the near term forecast as first round of showers and thunderstorms associated with the sagging shortwave trough, moves south of I-68 late this morning. Expect additional convective development this afternoon with support from residual outflow boundaries, a rather diffuse surface front, and the aforementioned shortwave energy as lifting mechanisms. There will be little shear to support strong/severe storms but the residual outflow boundaries may be enough to support a few stout updrafts, which could tap into some dry air aloft. This would be a downburst/wind concern, if anything. In addition, high PWATs and weak flow aloft will support slow moving storms with heavy rain potential. Some localized flooding is possible, especially if this afternoons storm pass over locations that received over an inch of rain this morning. Adjusted PoPs based on the latest hi res guidance and the NAM, which has performed well so far this summer. Temperatures will still run above averages, with muggy conditions continuing. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... Mid-level troughing will then remain in place until the approach of a cold front early Tuesday. Deepening moisture through 500mb supports likely Pops late Monday and early Tuesday. Considering the timing of the boundary, Tuesday morning, it does not appear there will be much of severe threat as we will not have sufficient surface heating and destabilization. Temperatures will remain above averages through Monday with muggy conditions. More comfortable weather returns Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... High pressure will build over the Great Lakes until late in the long term. After this time, the deterministic guidance brings low pressure toward the region, with increasing southerly flow and moisture. Opted to stay close to blend of guidance with seasonable temperatures. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions outside of local restrictions in scattered convection this afternoon / early evening. Patchy fog possible tonight in the favored locations. OUTLOOK... Restriction potential returns with scattered tstms Mon, and with a Mon night/Tue cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 15, 4:08 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 408 AM EDT Sun Jul 15 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160815- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 408 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 1:11 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 111 PM EDT SUN JUL 15 2018 OHZ059-WVZ003-004-151800- Belmont-Marshall-Ohio- 111 PM EDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN BELMONT...SOUTHERN OHIO AND NORTHEASTERN MARSHALL COUNTIES... At 111 PM EDT, a strong thunderstorm was located over Bellaire, moving east at 10 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Wheeling... Moundsville... Martins Ferry... St. Clairsville... Bellaire... Bethlehem... Triadelphia... Valley Grove... Shadyside... McMechen... Glen Dale... Bridgeport... This includes the following highways... Interstate 70 in Ohio between mile markers 218 and 225. Interstate 70 in West Virginia between mile markers 0 and 14. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3998 8091 4012 8088 4010 8052 3988 8052 TIME...MOT...LOC 1711Z 279DEG 10KT 4004 8075
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:02 AM EDT | Special Weather Statement | PBZ | Indiana | 58 min |
| Jul 15, 5:54 AM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
| Jul 15, 2:56 PM EDT | Special Weather Statement | PBZ | Butler | 34 min |
| Jul 15, 4:24 PM EDT | Special Weather Statement | PBZ | Westmoreland | 36 min |
| Jul 15, 5:00 PM EDT | Special Weather Statement | PBZ | Westmoreland | 45 min |
| Jul 15, 5:02 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 3 hr |
| Jul 15, 5:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 47 min |
| Jul 15, 5:23 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jul 15, 6:17 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 43 min |
| Jul 15, 6:53 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 108 min |
| Jul 15, 3:30 PM EDT | Special Weather Statement | PBZ | Belmont | 30 min |
| Jul 15, 4:03 PM EDT | Special Weather Statement | PBZ | Belmont | 27 min |
| Jul 15, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 35 min |
| Jul 15, 4:17 PM EDT | Areal Flood Advisory | PBZ | Belmont | 3 hr |
| Jul 15, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe | 33 min |
| Jul 15, 6:08 PM EDT | Special Weather Statement | PBZ | Belmont | 37 min |
| Jul 15, 7:37 PM EDT | Special Weather Statement | PBZ | Columbiana | 38 min |
| Jul 15, 1:11 PM EDT | Special Weather Statement | PBZ | Ohio | 49 min |
| Jul 15, 2:48 PM EDT | Special Weather Statement | PBZ | Monongalia | 27 min |
| Jul 15, 3:11 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 34 min |
| Jul 15, 3:40 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 35 min |
| Jul 15, 4:49 PM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.